• Previous Article
    The area blow up set for bounded mean curvature submanifolds with respect to elliptic surface energy functionals
  • DCDS Home
  • This Issue
  • Next Article
    A nondegeneracy condition for a semilinear elliptic system and the existence of 1- bump solutions
December  2019, 39(12): 7013-7029. doi: 10.3934/dcds.2019242

Remarks on some minimization problems associated with BV norms

1. 

Rutgers University, Dept. of Math., Hill Center, Busch Campus, 110 Frelinghuysen RD, Piscataway, NJ 08854, USA

2. 

Dept. of Math. and Dept. of Computer Sc., Technion, 32.000 Haifa, Israel

To Luis Caffarelli, a master of regularity, with esteem and affection

Received  November 2018 Revised  November 2019 Published  June 2019

Fund Project: This research was partially supported by NSF.

The purpose of this paper is twofold. Firstly I present an optimal regularity result for minimizers of a $ 1D $ convex functional involving the BV-norm, under Neumann boundary condition. This functional is a simplified version of models occuring in Image Processing. Secondly I investigate the existence of minimizers for the same functional under Dirichlet boundary condition. Surprisingly, this turns out to be a delicate issue, which is still widely open.

Citation: Haïm Brezis. Remarks on some minimization problems associated with BV norms. Discrete & Continuous Dynamical Systems, 2019, 39 (12) : 7013-7029. doi: 10.3934/dcds.2019242
References:
[1] L. AmbrosioN. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Mathematical Monographs. The Clarendon Press Oxford University Press, 2000.   Google Scholar
[2]

M. Bonforte and A. Figalli, Total variation flow and sign fast diffusion in one dimension, J. Differential Equation, 252 (2012), 4455-4480.  doi: 10.1016/j.jde.2012.01.003.  Google Scholar

[3]

H. Brezis, Problèmes unilatéraux, J. Math. Pures Appl., 51 (1972), 1-168.   Google Scholar

[4]

H. Brezis, Functional Analysis, Sobolev Spaces and PDEs, Springer, 2011.  Google Scholar

[5]

H. Brezis, New approximations of the total variation and filters in imaging, Rend. Accad. Lincei, 26 (2015), 223-240.  doi: 10.4171/RLM/704.  Google Scholar

[6]

H. Brezis, Regularized interpolation involving the BV norm, to appear. Google Scholar

[7]

H. Brezis and D. Kinderlehrer, The smoothness of solutions to nonlinear variational inequalities, Indiana Univ. Math. J., 23 (1974), 831-844.  doi: 10.1512/iumj.1974.23.23069.  Google Scholar

[8]

H. Brezis and P. Mironescu, Sobolev Maps with Values into the Circle— from the Perspective of Analysis, Geometry and Topology, Birkhäuser, (in preparation). Google Scholar

[9]

H. Brezis and S. Serfaty, Variational formulation for the two-sided obstacle problem with measure data, Comm. Contemp. Math., 4 (2002), 357-374.  doi: 10.1142/S0219199702000671.  Google Scholar

[10]

H. Brezis and G. Stampacchia, Sur la régularité de la solution d'inéquations elliptiques, Bull. Soc. Math. Fr., 96 (1968), 153-180.   Google Scholar

[11]

A. BrianiA. ChambolleM. Novaga and G. Orlandi, On the gradient flow of a one-homo-geneous functional, Confluentes Math., 3 (2011), 617-635.  doi: 10.1142/S1793744211000461.  Google Scholar

[12]

L. Caffarelli, The obstacle problem revisited, J. Fourier Anal. Appl., 4 (1998), 383-402.  doi: 10.1007/BF02498216.  Google Scholar

[13]

V. CasellesA. Chambolle and M. Novaga, Regularity for solutions of the total variation denoising problem, Rev. Mat. Iberoamericana, 27 (2011), 233-252.  doi: 10.4171/RMI/634.  Google Scholar

[14]

D. Kinderlehrer and G. Stampacchia, An Introduction to Variational Inequalities and Their Applications, Reprint of the 1980 original. Classics in Applied Mathematics, 31. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA 2000.  Google Scholar

[15]

H. Lewy and G. Stampacchia, On the regularity of the solution of a variational inequality, Comm. Pure Appl. Math., 22 (1969), 153-188.  doi: 10.1002/cpa.3160220203.  Google Scholar

[16]

P. Mucha and P. Rybka, Well posedness of sudden directional diffusion equations, Math. Methods Appl. Sci., 36 (2013), 2359-2370.  doi: 10.1002/mma.2759.  Google Scholar

[17]

L. RudinS. Osher and E. Fatemi, Nonlinear total variation based noise-removal algorithms, Phys. D, 60 (1992), 259-268.  doi: 10.1016/0167-2789(92)90242-F.  Google Scholar

[18]

P. Sternberg and W. Ziemer, The Dirichlet problem for functions of least gradient, in: Degenerate Diffusions (Minneapolis, MN, 1991), IMA Vol. Math. Appl., Springer, 47 (1993), 197–214. doi: 10.1007/978-1-4612-0885-3_14.  Google Scholar

[19]

P. SternbergG. Williams and W. Ziemer, Existence, uniqueness, and regularity for functions of least gradient, J. Reine Angew. Math., 430 (1992), 35-60.   Google Scholar

[20]

T. Sznigir, Various minimization problems involving the total variation in one dimension, PhD Rutgers University, Sept., 2017.  Google Scholar

[21]

T. Sznigir, A one-dimensional problem involving the total variation, to appear. Google Scholar

[22]

J. L. Vázquez, Two nonlinear diffusion equation with finite speed of propagation, in: Problems Involving Change of Type, Stuttgart, 1988, Lecture Notes in Phys., Springer, 359 (1990), 197–206. doi: 10.1007/3-540-52595-5_96.  Google Scholar

show all references

To Luis Caffarelli, a master of regularity, with esteem and affection

References:
[1] L. AmbrosioN. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Mathematical Monographs. The Clarendon Press Oxford University Press, 2000.   Google Scholar
[2]

M. Bonforte and A. Figalli, Total variation flow and sign fast diffusion in one dimension, J. Differential Equation, 252 (2012), 4455-4480.  doi: 10.1016/j.jde.2012.01.003.  Google Scholar

[3]

H. Brezis, Problèmes unilatéraux, J. Math. Pures Appl., 51 (1972), 1-168.   Google Scholar

[4]

H. Brezis, Functional Analysis, Sobolev Spaces and PDEs, Springer, 2011.  Google Scholar

[5]

H. Brezis, New approximations of the total variation and filters in imaging, Rend. Accad. Lincei, 26 (2015), 223-240.  doi: 10.4171/RLM/704.  Google Scholar

[6]

H. Brezis, Regularized interpolation involving the BV norm, to appear. Google Scholar

[7]

H. Brezis and D. Kinderlehrer, The smoothness of solutions to nonlinear variational inequalities, Indiana Univ. Math. J., 23 (1974), 831-844.  doi: 10.1512/iumj.1974.23.23069.  Google Scholar

[8]

H. Brezis and P. Mironescu, Sobolev Maps with Values into the Circle— from the Perspective of Analysis, Geometry and Topology, Birkhäuser, (in preparation). Google Scholar

[9]

H. Brezis and S. Serfaty, Variational formulation for the two-sided obstacle problem with measure data, Comm. Contemp. Math., 4 (2002), 357-374.  doi: 10.1142/S0219199702000671.  Google Scholar

[10]

H. Brezis and G. Stampacchia, Sur la régularité de la solution d'inéquations elliptiques, Bull. Soc. Math. Fr., 96 (1968), 153-180.   Google Scholar

[11]

A. BrianiA. ChambolleM. Novaga and G. Orlandi, On the gradient flow of a one-homo-geneous functional, Confluentes Math., 3 (2011), 617-635.  doi: 10.1142/S1793744211000461.  Google Scholar

[12]

L. Caffarelli, The obstacle problem revisited, J. Fourier Anal. Appl., 4 (1998), 383-402.  doi: 10.1007/BF02498216.  Google Scholar

[13]

V. CasellesA. Chambolle and M. Novaga, Regularity for solutions of the total variation denoising problem, Rev. Mat. Iberoamericana, 27 (2011), 233-252.  doi: 10.4171/RMI/634.  Google Scholar

[14]

D. Kinderlehrer and G. Stampacchia, An Introduction to Variational Inequalities and Their Applications, Reprint of the 1980 original. Classics in Applied Mathematics, 31. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA 2000.  Google Scholar

[15]

H. Lewy and G. Stampacchia, On the regularity of the solution of a variational inequality, Comm. Pure Appl. Math., 22 (1969), 153-188.  doi: 10.1002/cpa.3160220203.  Google Scholar

[16]

P. Mucha and P. Rybka, Well posedness of sudden directional diffusion equations, Math. Methods Appl. Sci., 36 (2013), 2359-2370.  doi: 10.1002/mma.2759.  Google Scholar

[17]

L. RudinS. Osher and E. Fatemi, Nonlinear total variation based noise-removal algorithms, Phys. D, 60 (1992), 259-268.  doi: 10.1016/0167-2789(92)90242-F.  Google Scholar

[18]

P. Sternberg and W. Ziemer, The Dirichlet problem for functions of least gradient, in: Degenerate Diffusions (Minneapolis, MN, 1991), IMA Vol. Math. Appl., Springer, 47 (1993), 197–214. doi: 10.1007/978-1-4612-0885-3_14.  Google Scholar

[19]

P. SternbergG. Williams and W. Ziemer, Existence, uniqueness, and regularity for functions of least gradient, J. Reine Angew. Math., 430 (1992), 35-60.   Google Scholar

[20]

T. Sznigir, Various minimization problems involving the total variation in one dimension, PhD Rutgers University, Sept., 2017.  Google Scholar

[21]

T. Sznigir, A one-dimensional problem involving the total variation, to appear. Google Scholar

[22]

J. L. Vázquez, Two nonlinear diffusion equation with finite speed of propagation, in: Problems Involving Change of Type, Stuttgart, 1988, Lecture Notes in Phys., Springer, 359 (1990), 197–206. doi: 10.1007/3-540-52595-5_96.  Google Scholar

[1]

Zhiming Guo, Zhi-Chun Yang, Xingfu Zou. Existence and uniqueness of positive solution to a non-local differential equation with homogeneous Dirichlet boundary condition---A non-monotone case. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1825-1838. doi: 10.3934/cpaa.2012.11.1825

[2]

Yizhuo Wang, Shangjiang Guo. A SIS reaction-diffusion model with a free boundary condition and nonhomogeneous coefficients. Discrete & Continuous Dynamical Systems - B, 2019, 24 (4) : 1627-1652. doi: 10.3934/dcdsb.2018223

[3]

Abderrazak Chrifi, Mostafa Abounouh, Hassan Al Moatassime. Galerkin method of weakly damped cubic nonlinear Schrödinger with Dirac impurity, and artificial boundary condition in a half-line. Discrete & Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021030

[4]

Mirela Kohr, Sergey E. Mikhailov, Wolfgang L. Wendland. Dirichlet and transmission problems for anisotropic stokes and Navier-Stokes systems with L tensor coefficient under relaxed ellipticity condition. Discrete & Continuous Dynamical Systems, 2021  doi: 10.3934/dcds.2021042

[5]

Madalina Petcu, Roger Temam. The one dimensional shallow water equations with Dirichlet boundary conditions on the velocity. Discrete & Continuous Dynamical Systems - S, 2011, 4 (1) : 209-222. doi: 10.3934/dcdss.2011.4.209

[6]

Claudianor O. Alves, César T. Ledesma. Multiplicity of solutions for a class of fractional elliptic problems with critical exponential growth and nonlocal Neumann condition. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021058

[7]

Francesca Bucci. Improved boundary regularity for a Stokes-Lamé system. Evolution Equations & Control Theory, 2021  doi: 10.3934/eect.2021018

[8]

Y. Latushkin, B. Layton. The optimal gap condition for invariant manifolds. Discrete & Continuous Dynamical Systems, 1999, 5 (2) : 233-268. doi: 10.3934/dcds.1999.5.233

[9]

Carlos Gutierrez, Nguyen Van Chau. A remark on an eigenvalue condition for the global injectivity of differentiable maps of $R^2$. Discrete & Continuous Dynamical Systems, 2007, 17 (2) : 397-402. doi: 10.3934/dcds.2007.17.397

[10]

Mansour Shrahili, Ravi Shanker Dubey, Ahmed Shafay. Inclusion of fading memory to Banister model of changes in physical condition. Discrete & Continuous Dynamical Systems - S, 2020, 13 (3) : 881-888. doi: 10.3934/dcdss.2020051

[11]

Yang Zhang. A free boundary problem of the cancer invasion. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021092

[12]

Ankit Kumar, Kamal Jeet, Ramesh Kumar Vats. Controllability of Hilfer fractional integro-differential equations of Sobolev-type with a nonlocal condition in a Banach space. Evolution Equations & Control Theory, 2021  doi: 10.3934/eect.2021016

[13]

Luigi C. Berselli, Jishan Fan. Logarithmic and improved regularity criteria for the 3D nematic liquid crystals models, Boussinesq system, and MHD equations in a bounded domain. Communications on Pure & Applied Analysis, 2015, 14 (2) : 637-655. doi: 10.3934/cpaa.2015.14.637

[14]

M. Mahalingam, Parag Ravindran, U. Saravanan, K. R. Rajagopal. Two boundary value problems involving an inhomogeneous viscoelastic solid. Discrete & Continuous Dynamical Systems - S, 2017, 10 (6) : 1351-1373. doi: 10.3934/dcdss.2017072

[15]

Feng Luo. A combinatorial curvature flow for compact 3-manifolds with boundary. Electronic Research Announcements, 2005, 11: 12-20.

[16]

Elvise Berchio, Filippo Gazzola, Dario Pierotti. Nodal solutions to critical growth elliptic problems under Steklov boundary conditions. Communications on Pure & Applied Analysis, 2009, 8 (2) : 533-557. doi: 10.3934/cpaa.2009.8.533

[17]

Marco Ghimenti, Anna Maria Micheletti. Compactness results for linearly perturbed Yamabe problem on manifolds with boundary. Discrete & Continuous Dynamical Systems - S, 2021, 14 (5) : 1757-1778. doi: 10.3934/dcdss.2020453

[18]

Chonghu Guan, Xun Li, Rui Zhou, Wenxin Zhou. Free boundary problem for an optimal investment problem with a borrowing constraint. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021049

[19]

Oleksandr Boichuk, Victor Feruk. Boundary-value problems for weakly singular integral equations. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021094

[20]

Jiacheng Wang, Peng-Fei Yao. On the attractor for a semilinear wave equation with variable coefficients and nonlinear boundary dissipation. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021043

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (277)
  • HTML views (372)
  • Cited by (2)

Other articles
by authors

[Back to Top]